Alert archive / Nevada / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS Las Vegas, NV

July 31, 2019Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 31, 2019, 2:49 PM PDT for Clark County, Nevada. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 2:49 PM PDT (21:49 UTC)
Expired
Jul 31, 2019, 4:00 PM PDT
In force
71 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 32 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS55 KVEF 312149
SVRVEF
NVC003-312300-
/O.NEW.KVEF.SV.W.0008.190731T2149Z-190731T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
249 PM PDT Wed Jul 31 2019

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Clark County in southern Nevada...

* Until 400 PM PDT.

* At 248 PM PDT, a severe thunderstorm was located over Sloan, or 
  near Southern Highlands and Interstate 15, moving southeast at 15 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Henderson, Southern Highlands, Anthem, Enterprise, Jean, Mountains
  Edge, Paradise, Silverado Ranch, Sloan, Seven Hills, Black Mtn and
  Henderson Executive Airport.

This includes Interstate 15 in Nevada between mile markers 12 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3586 11542 3606 11520 3589 11483 3553 11512
TIME...MOT...LOC 2148Z 306DEG 14KT 3592 11524 

HAIL...1.00IN
WIND...60MPH
 
$$
CK
2 follow-up statements
378 
WWUS55 KVEF 312229
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
329 PM PDT Wed Jul 31 2019

NVC003-312300-
/O.CON.KVEF.SV.W.0008.000000T0000Z-190731T2300Z/
Clark NV-
329 PM PDT Wed Jul 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR CENTRAL CLARK COUNTY...

At 325 PM PDT, a severe thunderstorm was located near Anthem, moving
southeast at 20 mph. This storm has produced wind gusts to 55 MPH. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Henderson and Black Mtn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 11526 3599 11505 3589 11483 3562 11505
TIME...MOT...LOC 2225Z 309DEG 16KT 3589 11504 

HAIL...1.00IN
WIND...60MPH
 
$$
CK
089 
WWUS55 KVEF 312251
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
351 PM PDT Wed Jul 31 2019

NVC003-312300-
/O.EXP.KVEF.SV.W.0008.000000T0000Z-190731T2300Z/
Clark NV-
351 PM PDT Wed Jul 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 400 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Gusty outflow 
winds of 40 to 50 MPH are still possible with this storm. 

LAT...LON 3583 11526 3599 11505 3589 11483 3562 11505
TIME...MOT...LOC 2250Z 306DEG 14KT 3584 11495 

$$

CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:38 AM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 9:38 AM PDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
938 AM PDT Wed Jul 31 2019

.SYNOPSIS...Shower and thunderstorm chances will spread from Mohave
County into southeast Nevada and far southeast California today,
with a risk of isolated flash flooding. Drier air coming in from the
west will decrease thunderstorm chances Thursday and especially
Friday, and temperatures will rise back above normal over the
weekend. Moisture could spread back westward early next week.
&&

.UPDATE...Abundant moisture this morning across roughly the eastern
one third of our CWA. The 9 am RAP analysis shows 2 inch
precipitable water values touching our far southern regions of the
Colorado River Valley with a well defined moisture axis extending up
through the Colorado River Valley into far southeast Lincoln County.
Thunderstorms have fired off this morning primarily along and east
of this moisture axis. Expect an active thunderstorm day today with
the primary focus over Mohave County, the Colorado River Valley,
northeast Clark County and central/southern Lincoln County. With
this area sitting in the right entrance of an upper level jet, 1-2
inch PWATs, 12-14 degree 850 mb dewpoint temps and 1000+ J/kg of
available CAPE forecast, expect storms to be rain efficient and
capable of producing intense rain rates and localized flash
flooding. Abundant cloud cover may limit activity initially but is
beginning to erode already which will allow daytime heating to come
into play as well to help destabilize the atmosphere. -Salmen
&&

.PREVIOUS DISCUSSION...250 AM PDT...

.DISCUSSION...Not much happening in our CWA yet as of 230 AM. A
couple of impressive storms reached the La Paz/Mohave border from
the south and then fizzled, very much in line with some of the high
resolution model guidance. Much of the guidance still suggests that
storms will fire over Mohave County by sunrise, then spread as far
west as eastern Lincoln County, the Clark County mountains, the
Mojave National Preserve, and perhaps the Colorado River Valley
during the day. Kicked around the idea of a Flash Flood Watch, but
decided against it due to uncertainty in whether the extensive cloud
cover today might hamper thunderstorm formation. Thanks for
coordination WPC, PSR, FGZ, and SLC. Some storms could linger
overnight as models suggest lifted indices between -2 and -5
persisting all night. Drier air pushing in from the west should
limit thunderstorm chances to Mohave County on Thursday, with only
spotty storms if any expected on Friday. Extensive cloud cover today
will keep temperatures well below normal, then as the drier air
moves in, more sunshine will push temps back up above normal by the
weekend, although that could be short lived as another push of
moisture is expected Sunday or Monday.
&&

.AVIATION...For McCarran...South to southeast winds around 10kts
will continue though the morning before increasing around midday,
with gusts to around 20kts likely this afternoon. Scattered
thunderstorms are possible this afternoon in and around the
airspace, with the highest coverage of convection through the south
and east corridors. Ceilings with any precipitation will lower,
with BKN cigs below 10kft possible. There is a chance for outflow
winds from thunderstorms this afternoon and early evening, however
confidence is low at this time. Thunderstorms should diminish this
evening, and it will be dry tonight and Thursday morning. Outside of
thunderstorm influence, gusts will end around sunset, with lighter
south winds likely overnight than we have seen the past few days.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms will continue to
push northward into western Arizona this morning and afternoon, and
may impact Colorado River TAF sites. Confidence is low if and when
storms would arrive, so continued with VCTS at the moment.
Confidence in wind speed and direction through this area is low as
convection may be capable of kicking off outflow winds in Southern
Nevada and western Arizona. Associated broken clouds will lower to
around 10 kft through the remainder of the TAF period for
northwestern Arizona and southern Nevada TAF sites, with lower
ceilings possible with any precipitation. Southeastern California
TAF sites expected to stay dry with increasing mid-level clouds
through the period. Convection will diminish this evening, and it
should be dry overnight into Thursday morning with lighter winds
following typical nighttime wind patterns expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Morgan
AVIATION...Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:20 AM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Jul 31, 2:03 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 31, 2:25 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.